Monday, November 1, 2010

My Big Secret

First a housekeeping note: This blog now allows anonymous comments. I learned the inability to do a url/name comment was causing some people problems. So I think I have fixed that. Unless I get a bunch of nasty trolls, anonymous is fine. Just type in some kind of name so we know which Anon is who.

Ezekiel asked...

"My next question, why taper so quickly? You seem to be struggling with the current taper schedule. When I was coming down from 5mg, I went to 4mg for six weeks, then 3mg for six weeks etc. I actually got down to 1mg, but my symptoms came back and I had to go back to 10mg for a week then back down bi-weekly until I got back to 2mg where I've stayed. Some of my fellow patients have tapered started at 5mg then every other day take 4mg for two weeks then stay on 4mg for two weeks, then every other day with 3mg etc.

Hope I haven't overstepped. I just know how miserable it is to come off too quickly and I want to help if I can.

Thanks again for responding. "

Okay, here's the big secret.

Are you ready?

Can you handle the truth?

I'm going to SHOUT so brace yourself.

I HAVE NO EFFING CLUE WHAT I AM DOING!

NONE.

I AM MAKING THIS UP AS I GO.

BECAUSE MY ENDOCRINOLOGIST ISN'T DOING ANYTHING OTHER THAN PRESCRIBING PREDNISONE.

THAT IS THE SUM TOTAL OF MY MEDICAL CARE FOR SECONDARY ADRENAL INSUFFICIENCY.

I'm not shouting at you by the way, just into the wind. So it can throw the spit back into my face, that's the only way I'm sure I'm actually making any noise. I can't tell from the complete absence of medical care if I'm really getting the words out or not. Maybe I'm secretly a mute and didn't know it. Or maybe the doctors are all deaf and they don't know it.

"Here's some prednisone, now go away." That is all I get.

Okay, yeah, I got a suggested taper, but, if the science says that anything over 5 days over 5mg is going to make the hypothalamas-pituitary-adrenal axis suppression worse, would you follow a dose that told you to take 15mg for 15 days and then just stop cold turkey? Especially when dropping from 10mg to 5mg just about brought you to your knees?

I didn't think so. (And I have disclosed to the endo what I'm actually doing for the most part. They know what I think of their taper and literally gave no response at all to my concern, just a shrug.)

Sad, isn't it? Especially considering the risk. Can you imagine if I knew NOTHING and was trying to sort this all out on my own? I could easily kill myself.

Hey, would you like to meet my real doctor?

Say hello to....ME.

Yep, I'm practicing medicine without a license.

As for your comment, your suggestion is a good one. I do think I'm going to have to camp at lower doses for longer periods of time before continuing the taper. At 3mg I am mostly functional but it is not easy, I have to push myself. Exercise is only happening because not exercising is starting to hurt. My body needs me to move, so I'm moving.

I am going to try 2mg later this week and if that goes okay, I'm going to sit on that dose for a while. Maybe the rest of the month. We'll see.

For the record this is the slowest taper and lowest dose I've ever done.

As hard as this is, I am taking the following as a BIG positive signs:

1.No adrenal flank or back pain
2.Haven't been forced to bump up the dose through 2 colds now which, I think, is HUGE.

If I don't have to stress dose, I must be making cortisol. Just a question of whether or not that will hold up.

2 comments:

  1. Thank you again for responding!

    I hadn't realised that your doctors were being so unhelpful.

    If you do have any questions about tapering, I might be able to help.

    Very pleased to know that you're starting to feel better. :D

    ReplyDelete
  2. Glad you changed the commenting options. I was going to post some time ago and tell you to start tapering by 1/2mg at a time, for several weeks, perhaps even as long as a month or two at a time if you need to. You can get 1mg prednisone pills, although they do cost more than the other doses. Maybe approximately $20 per 100 or so. But you have to have a really good pill cutter to do it so as not to crush the tiny little suckers into powder. I finally found one that has what I would describe as rubber grippers/tweezer like ends within the V shape and it holds the pills really well. I'm hoping to get off prednisone albeit really slowly with this regimine. I've been on it for over a decade for RA. I may need joint surgery and don't want prednisone to interfere with healing. Also don't know how much permanent muscle and tendon weakness/damage/degeneration I might already have from taking it for so long. Because of the RA, alternate-day dosing isn't a good idea for me.
    Chelsea

    ReplyDelete

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/